Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 207, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 3, 2012, 12:39 PM EDT for Alleghany County, Ashe County, Wilkes County, North Carolina. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2012, 12:39 PM EDT (16:39 UTC)
- Expired
- Jul 3, 2012, 1:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, NC, Ashe County, NC, Wilkes County, NC
The radar
The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 12:55 PM EDT | TSTM WND DMG | 4 Sse Glendale Springs, NC | TREES DOWN ALONG ROUTE 16 |
| Jul 3, 12:55 PM EDT | HAIL 1 | 4 Se Glendale Springs, NC | WATER FALL ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 642 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1732 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
681
WUUS51 KRNK 031639
SVRRNK
NCC005-009-193-031745-
/O.NEW.KRNK.SV.W.0207.120703T1639Z-120703T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 PM EDT TUE JUL 3 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
SOUTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA
WESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 145 PM EDT.
* AT 1237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR WILBAR...AND MOVING SOUTHEAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
SUMMIT...
WILBAR...
MC GRADY...
HALLS MILLS...
MULBERRY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3611 8145 3618 8148 3621 8146 3625 8149
3644 8119 3633 8102 3608 8136
TIME...MOT...LOC 1640Z 305DEG 5KT 3629 8131
$$3 follow-up statements
410
WWUS51 KRNK 031650
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1250 PM EDT TUE JUL 3 2012
NCC005-009-031659-
/O.CAN.KRNK.SV.W.0207.000000T0000Z-120703T1745Z/
ALLEGHANY NC-ASHE NC-
1250 PM EDT TUE JUL 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ALLEGHANY AND
SOUTHEASTERN ASHE COUNTIES IS CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3611 8145 3618 8148 3620 8146 3623 8148
3625 8147 3626 8144 3629 8141 3628 8137
3632 8136 3636 8129 3637 8124 3641 8118
3633 8102 3608 8136
TIME...MOT...LOC 1649Z 305DEG 5KT 3628 8130
$$
NCC193-031745-
/O.CON.KRNK.SV.W.0207.000000T0000Z-120703T1745Z/
WILKES NC-
1250 PM EDT TUE JUL 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR WESTERN WILKES COUNTY...
AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WILBAR...NEARLY STATIONARY.
VERY HEAVY RAINFALL IS ASSOCIATED WITH THIS STORM. ONE TO TWO INCHES
OF RAIN COULD FALL IN LITTLE MORE THAN 30 MINUTES.
LOCATIONS IMPACTED INCLUDE...
WILBAR...
MC GRADY...
HALLS MILLS...
MULBERRY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3611 8145 3618 8148 3620 8146 3623 8148
3625 8147 3626 8144 3629 8141 3628 8137
3632 8136 3636 8129 3637 8124 3641 8118
3633 8102 3608 8136
TIME...MOT...LOC 1649Z 305DEG 5KT 3628 8130
$$446
WWUS51 KRNK 031738
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 PM EDT TUE JUL 3 2012
NCC193-031745-
/O.CON.KRNK.SV.W.0207.000000T0000Z-120703T1745Z/
WILKES NC-
138 PM EDT TUE JUL 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR WESTERN WILKES COUNTY...
AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MILLERS CREEK...OR NEAR WILBAR...MOVING SOUTHEAST AT 10
MPH.
LOCATIONS IMPACTED INCLUDE...
WILBAR...
MILLERS CREEK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3611 8145 3618 8148 3620 8146 3623 8148
3625 8147 3626 8144 3629 8141 3628 8137
3632 8136 3636 8129 3637 8124 3641 8118
3633 8102 3608 8136
TIME...MOT...LOC 1738Z 296DEG 10KT 3619 8128
$$213
WWUS51 KRNK 031744
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
144 PM EDT TUE JUL 3 2012
NCC193-031755-
/O.EXP.KRNK.SV.W.0207.000000T0000Z-120703T1745Z/
WILKES NC-
144 PM EDT TUE JUL 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WILKES COUNTY EXPIRES
AT 145 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3611 8145 3618 8148 3620 8146 3623 8148
3625 8147 3626 8144 3629 8141 3628 8137
3632 8136 3636 8129 3637 8124 3641 8118
3633 8102 3608 8136
TIME...MOT...LOC 1745Z 296DEG 10KT 3618 8126
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:58 AM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 3, 10:58 AM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1058 AM EDT TUE JUL 3 2012 .SYNOPSIS... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE THE DOMINANT WEATHER FEATURE FROM THE CENTRAL PLAINS THROUGH THE SOUTHEAST TODAY. HOWEVER...WILL BE KEEPING AN EYE ON A WEAKNESS IN THE RIDGE MOVING INTO OUR AREA FROM THE LOWER OHIO RIVER VALLEY THIS EVENING... WHICH WILL SUPPORT AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY...MORE SO ACROSS THE MOUNTAINS. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... AS OF 1053 SM EDT TUESDAY... LOCAL AND LARGE SCALE MODELS FOCUSING ON STORM DEVELOPMENT ALONG THE BLUE THROUGH NW NC AND EXTREME SW VA THIS AFTERNOON. INCREASED POPS IN THESE AREAS TO INDICATE BEST CHC FOR DEVELOPMENT LATE THIS AFTERNOON INTO EARLY EVENING. ALSO...SOME DEVELOPMENT ALBEIT WEAK ACROSS CENTRAL KY...MAY EJECT AN OUTFLOW BOUNDARY LATER TODAY WHICH MAY BE THE CATALYST FOR DEVELOPMENT ACROSS THE CWA. APPEARS AS THOUGH A WEAK DISTURBANCE WILL MOVE ACROSS THE TN RIVER VALLEY TODAY...ANOTHER REASON FOR STORMS TO SPREAD ACROSS WEST VA AND EVENTUALLY SW VA LATE THIS AFTERNOON. ENOUGH INSTABILITY LATE THIS AFTERNOON AND EVENING FOR SEVERE STORMS AGAIN. CONSIDERING CLOUD FREE SKY AND WARM START THIS MORNING RAISED MAX TEMPS A FEW DEGREES. AS OF 740 AM EDT TUESDAY... A FEW SHRA BEGINNING TO POP UP IN THE HIGHER ELEVATIONS OF GREENBRIER COUNTY WV AND NEARBY NICHOLAS COUNTY. THIS SHOULD BE THE FAVORED AREA FOR INITIAL CONVECTION TODAY AS NEXT NW FLOW SHORT WAVE APPROACHES FROM THE OH VALLEY...WITH ACTIVITY GRADUALLY SPREADING/DEVELOPING SE INTO SW VA AROUND 18Z. INCREASED NEAR TERM POPS 12Z-15Z TO ACCOUNT FOR THIS NEW DEVELOPMENT. TEMPS/DEWPOINTS APPEAR ON TRACK...SO NO SIGNIFICANT CHANGES NEEDED THERE. OTHERWISE...FORECAST REMAINS ON TRACK. AS OF 345 AM EDT TUESDAY... SURFACE OBSERVATIONS INDICATE TEMPERATURES ACROSS MUCH OF THE AREA ARE FALLING TO NEAR SATURATION...AND THAT LIGHT FOG IS FORMING ACROSS AREAS WHERE HEAVY RAIN FELL LAST NIGHT. HOWEVER...MID AND HIGH CLOUDS DO NOT APPEAR TO BE IN ANY HURRY TO EXIT FROM THE SOUTHERN HALF OF OUR AREA...AND BELIEVE ANY DENSE FOG WHICH DEVELOPS ACROSS THE FORECAST AREA WILL BE ISOLATED AT BEST...IF AT ALL. WILL BE LOOKING AT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS DEVELOPING MAINLY ACROSS THE MOUNTAINS EARLY THIS AFTERNOON THANKS TO INSTABILITY FROM A LEE SIDE TROUGH STRETCHING ALONG THE EAST SIDE OF THE APPALACHIAN...WITH SUPPORT FROM A WEAKNESS IN THE UPPER LEVEL RIDGE MOVING IN FROM THE LOWER OHIO RIVER VALLEY. BELIEVE THE SHOWERS AND THUNDERSTORMS WHICH DEVELOP TODAY WILL BE MORE OF THE PULSE VARIETY AS OPPOSED TO THE STRONG LINES OF STORMS WE SAW OVER THE WEEKEND. MODEL FORECAST SOUNDINGS INDICATE THAT A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH LOCALLY STRONG WINDS AS THE MAIN THREAT...ALTHOUGH LARGE HAIL CANNOT BE RULED OUT. IN ANY EVENT...BOTH COVERAGE AND INTENSITY OF THESE STORMS SHOULD DECREASE AFTER SUNSET...ALTHOUGH WOULD NOT BE SURPRISED IN A FEW STORMS LINGER INTO THE EARLY MORNING HOURS OF WEDNESDAY. THE OTHER CONCERN FOR TODAY WILL BE HOW HIGH TEMPERATURES BECOME. BELIEVE THERE IS STILL SUFFICIENT SOIL MOISTURE LEFT OVER FROM SUNDAY NIGHTS LINE OF THUNDERSTORMS TO HOLD HIGH TEMPERATURES A DEGREE OR TWO BELOW MAV MODEL GUIDANCE FOR LOCATIONS SOUTH OF A LINE FROM NEAR BLUEFIELD WEST VIRGINIA THROUGH DANVILLE VIRGINIA. AS ALREADY MENTIONED...CLOUD COVER REMAINS THICK ACROSS THAT SAME AREA THIS MORNING...ALTHOUGH MODELS DO NOT APPEAR OPTIMISTIC THAT THESE CLOUDS WILL LINGER MUCH PAST LATE MORNING. STUCK PRETTY CLOSE TO MODEL GUIDANCE FOR HIGH TEMPERATURES FURTHER NORTH. AS SUCH...TEMPERATURES ACROSS THE PIEDMONTS WILL PUSH INTO THE MID TO UPPER 90S DURING THE AFTERNOON...RAISING THE HEAT INDEX TO NEAR 100 DEGREES FOR AN HOUR OR TWO ACROSS THE EASTERNMOST TIER OF COUNTIES IN OUR FORECAST AREA. HOT...BUT NEITHER HOT ENOUGH OR FOR LONG ENOUGH TO SUPPORT ISSUING A HEAT ADVISORY FOR TODAY. && .SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY NIGHT/... AS OF 400 AM EDT TUESDAY... OVERALL SYNOPTIC PATTERN WILL CHANGE VERY LITTLE THROUGH THE SHORT TERM...WITH STRONG UPPER RIDGE REAMPLIFYING ACROSS THE MIDWEST...BUT MAINTAINING A SIGNIFICANT HOLD ON THE WEATHER ACROSS THE SOUTHERN APPALACHIANS AND SOUTHEAST U.S. MAIN CONCERN THROUGH THE SHORT TERM WILL BE CONTINUED THREAT OF CONVECTION FROM UNSTABLE NORTHWEST FLOW AND EMBEDDED SHORT WAVES. MODELS IN GENERAL CONSENSUS OF A FAIRLY SIGNIFICANT SHORT WAVE TRAVERSING THE AREA FROM NW-SE TUE NIGHT/WED...BEFORE THE MIDWEST UPPER RIDGE EXPANDS EASTWARD ACROSS THE CENTRAL/SOUTHERN APPALACHIANS. OVERALL...THE PATTERN...AT LEAST INITIALLY...BECOMES LESS FAVORABLE FOR MCS TYPE CONVECTION TO IMPACT THE CWA...FAVORING MORE OF THE DIURNAL PULSE...MULTI-CELL CONVECTIVE ACTIVITY. THIS WILL BE THE RESULT OF MORE NORTHERN FLOW ALOFT...AND THE BEST GRADIENT AND COLD POCKET ALOFT SHIFTING NE TOWARD NY/PA/NEW ENGLAND. THIS CERTAINLY APPEARS TO BE THE CASE WED...WITH ANY POTENTIAL MCS DISSIPATING ACROSS THE REGION EARLY WED IN THE EVENT THAT SUCH OCCURS TUE NIGHT. WITH THE UPPER RIDGE THEN EXPANDING EASTWARD ACROSS THE REGION...500MB HEIGHTS RISING...500MB TEMPS RISING FROM CURRENT -8C TO -10C READINGS TOWARD -5C...UPPER FLOW BECOMING N-NE...CONDITIONS BECOME FAR LESS THAN IDEAL FOR CONVECTIVE ACTIVITY. IN ADDITION...LOW-LEVEL DRYING INDICATED FROM THE MID-ATLANTIC. THIS WILL LIMIT CONVECTIVE CHCS TO MAINLY DIURNAL ISOLD-SCT ACTIVITY...FAVORING THE UPSLOPE AREAS OF THE BLUE RIDGE AND ALLEGHANYS...ESPECIALLY ACROSS FAR SW VA/NW NC. TEMPS THROUGH THE SHORT TERM WILL REMAIN HOT...ALBEIT NOT AT THE RECORD LEVELS WE SAW IN RECENT DAYS. UNFORTUNATELY...850MB TEMPS HOVER IN THE +20C TO +22C RANGE THROUGHOUT THE SHORT TERM OFFERING ONLY MINOR COOLING FROM THE RECENT RECORD HIGH TEMPS. AT THIS POINT...WED WOULD APPEAR TO BE THE COOLEST DAY WITHIN THE SHORT TERM AS MORNING CONVECTIVE DEBRIS AND AFTERNOON SHRA/TSRA ACTIVITY WILL LIMIT HEATING. FOR THU-FRI...ADDITIONAL INSOLATION AND INCREASING HEIGHTS/TEMPS ALOFT AS THE MID-LEVEL RIDGE EXPANDS EASTWARD FROM THE MIDWEST WILL PUSH TEMPS TO WELL ABOVE NORMAL LEVELS AGAIN...WITH MID TO UPPER 90S PIEDMONT AND MOSTLY 80S MOUNTAINS. TEMPS AT NIGHT WILL REMAIN WARM/MUGGY AND ABOVE SEASONAL NORMALS AS WELL. && .LONG TERM /SATURDAY THROUGH MONDAY/... AS OF 400 AM EDT TUESDAY... THERE IS HOPE IN THE LONG TERM PERIODS FOR A GRADUAL COOLING TREND AS THE HUDSON BAY POLAR VORTEX AMPLIFIES IN RESPONSE TO A RETROGRADING AND BUILDING WESTERN U.S. RIDGE. THIS WILL ALLOW A WEST-EAST ORIENTED FRONT TO SAG SOUTHWARD THROUGH THE REGION DURING THE WEEKEND. THE BIG QUESTION...AS IS ALWAYS THE CASE AT THIS TIME OF THE YEAR...IS HOW FAR SOUTH THIS FRONT WILL DRIFT BEFORE STALLING. LONG RANGE MODELS ARE IN GOOD AGREEMENT ON THE FRONT MAKING INTO AT LEAST TO THE SOUTHERN BORDER OF OUR CWA BY SAT/SUN...BUT BEYOND THAT DISAGREE ON THE AMOUNT OF SOUTHWARD PROGRESS. THE GFS DEPICTS A STRONGER AREA OF CANADIAN HIGH PRESSURE BEHIND THE FRONT AND A STRONGER CENTRAL/WESTERN U.S. RIDGE...HENCE STRONGER NORTHERLY FLOW ALOFT HELPING TO PUSH THE FRONT AND ASSOCIATED CONVECTIVE ACTIVITY SOUTHWARD INTO GA/SC. HOWEVER...THE ECMWF BUILDS A BROAD UPPER RIDGE ACROSS THE SE STATES DURING THIS TIME FRAME AND STALLS THE FRONT THROUGH THE SOUTHERN PART OF OUR CWA. THIS LEAVES THE DOOR OPEN FOR CONTINUED CONVECTION...ESPECIALLY ACROSS OUR NC COUNTIES. I TEND TO FAVOR THE ECMWF SOLUTION GIVEN THE RECENT TRENDS WITH THE UPPER HIGH. IN ANY EVENT...ALL LONG RANGE MODELS INDICATE THE POTENTIAL FOR STRONGER NW FLOW ALOFT DEVELOPING ACROSS THE REGION TOWARD THE LATER EXTENDED PERIODS...HENCE AN INCREASED THREAT OF ASSOCIATED CONVECTIVE COMPLEXES AFFECTING THE REGION. CONSIDERING ALL OF THESE FACTORS...WILL EXPECT INCREASED CONVECTION FROM N-S SAT-SUN IN ASSOCIATION WITH THE FRONT...WITH THE BETTER CONVECTIVE COVERAGE SHIFTING SOUTH INTO THE NC/SW-SC VA COUNTIES SUN-MON. THE SEVERE THREAT SHOULD BE LIMITED BY VERY WARM TEMPS ALOFT...-4 TO -5C AT 500MB AND LESS FAVORABLE FLOW ALOFT...AT LEAST INITIALLY. TEMPS WILL MODERATE SOME THROUGH THE LONG RANGE PERIODS FROM NORTHERLY FLOW ALOFT...THE FRONTAL PASSAGE...AND ASSOCIATED CONVECTIVE CLOUD COVER. EXPECT MAX TEMPS TO DROP CLOSER TO NORMAL VALUES...BUT OVERALL REMAIN 5-10 DEGREES ABOVE NORMAL THROUGHOUT THE ENTIRE PERIOD. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... AS OF 745 AM EDT TUESDAY... AGAIN MAIN CONCERN TODAY WILL BE AFTERNOON/NIGHTTIME CONVECTION. WOULD EXPECT MORE WIDESPREAD ACTIVITY LATER TODAY THAN WE SAW WITH THE LULL IN CONVECTIVE ACTIVITY MONDAY BETWEEN SHORT WAVES. A FAIRLY HEALTHY SHORT WAVE IS MOVING SE FROM THE OH VALLEY AND WILL REACH THE RNK CWA IN THE 22Z-12Z TIME FRAME FROM NW-SE. AT THIS POINT...FEEL ANY SIGNIFICANT MCS WILL TRACK WELL N-NE OF THE CWA...BUT INSTABILITY AND MOISTURE ALONG WITH DYNAMICS FROM NW FLOW SHORT WAVE WILL BE MORE THAN SUFFICIENT TO SUPPORT CONVECTIVE DEVELOPMENT THIS AFTERNOON. ALREADY SEEING A FEW SHRA DEVELOPING NEAR LWB...AND WOULD EXPECT ACTIVITY TO FAVOR THE WV AIRPORTS FIRST...THEN SPREAD TOWARD BCB/RNK BY MID-LATE AFTERNOON...THEN CONGEAL INTO A MORE ORGANIZED AREA OF TSRA TOWARD 06Z AND PROGRESS SE TOWARD LYH AND DAN. OTHERWISE...EXPECT VFR CIGS/VSBYS EXCEPT FOR AREAS OF MVFR BR WED MORNING...ESPECIALLY LWB-BLF WHERE RAIN SHOULD BE MOST SIGNIFICANT TODAY/TONIGHT. WINDS FAVORING WNW THROUGH THE PERIOD WITH SPEEDS 5-7KTS OR LESS. AS OF 200 AM EDT TUESDAY... RADAR INDICATES ALL CONVECTION HAS DISSIPATED FOR THE EVENING ACROSS OUR AREA...AND BASICALLY LOOKING AT MAINLY VFR CONDITIONS THIS MORNING AS A LAYER OF MID AND HIGH CLOUDS BLANKETS MUCH OF THE FORECAST REGION. STILL PRETTY WARM OUT THERE...HOWEVER TEMPERATURES ARE GRADUALLY COOLING TO NEAR SATURATION...AND EXPECT TO SEE PATCHES OF FOG DEVELOP AS WE APPROACH SUNRISE. WITH LESS CLOUD COVER OVER LWB...EXPECT VISIBILITIES THERE TO FALL TO AROUND A HALF MILE BY 03/09Z. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP DURING THE EARLY AFTERNOON TODAY...MAINLY ACROSS THE MOUNTAINS...AS A TROUGH DEVELOPS ALONG THE EASTERN FACE OF THE APPALACHIANS...SUPPORTED BY A WEAKNESS IN THE UPPER LEVEL RIDGE APPROACHING FROM THE OHIO RIVER VALLEY. WITH DEWPOINTS IN THE MID AND UPPER 60S ACROSS THE MOUNTAINS... BELIEVE COVERAGE OF THUNDERSTORM ACTIVITY WILL BE ENOUGH THAT AM NOW MORE COMFORTABLE PUTTING MENTION OF TSRA IN THE TAFS FOR BLF...LWB...BCB AND ROA. FURTHER EAST...MAY SEE A FEW CB...BUT COVERAGE OF CONVECTION WILL BE MORE ISOLATED. AT ANY RATE... THUNDERSTORM ACTIVITY TODAY IS EXPECTED TO BE MORE OF THE POPCORN VARIETY...A FEW OF WHICH MAY BECOME LOCALLY STRONG...AND DO NOT EXPECT ANY ORGANIZED LINES OF STORMS TO DEVELOP SUCH AS THOSE WHICH OCCURRED OVER THE WEEKEND. WILL BE LOOKING AT A SIMILAR PATTERN FROM WEDNESDAY INTO THE WEEKEND...WITH SHOWERS AND THUNDERSTORMS DEVELOPING WITH DAYTIME HEATING...AND GRADUALLY DIMINISHING AFTER SUNSET AS HEATING ENDS. THE OTHER CONCERN WILL BE PATCHES OF FOG DEVELOPING DURING THE EARLY MORNING HOURS...ESPECIALLY IN THE RIVER VALLEYS OF THE MOUNTAINS AND ACROSS AREAS WHICH RECEIVED SIGNIFICANT RAINFALL DURING THE PREVIOUS TWENTY FOUR HOUR PERIOD. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...KM/NF SHORT TERM...RAB LONG TERM...PW/RAB AVIATION...NF
Hazardous weather outlook, Jul 3, 4:50 AM EDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 450 AM EDT TUE JUL 3 2012 NCZ003>006-020-VAZ032>035-043>047-058-059-040900- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 450 AM EDT TUE JUL 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD...MAINLY DURING THE AFTERNOON AND EVENING HOURS. AT THIS TIME...THE MOST SIGNIFICANT THREAT FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS WOULD BE SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>045-040900- ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 450 AM EDT TUE JUL 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS THIS AFTERNOON AND EVENING...A FEW OF WHICH MAY BECOME STRONG TO SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY STRONG WINDS...ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD...MAINLY DURING THE AFTERNOON AND EVENING HOURS. AT THIS TIME...THE MOST SIGNIFICANT THREAT FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS WOULD BE SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 3, 10:35 AM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 AM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG BOONES MILL 37.12N 79.95W
06/29/2012 FRANKLIN VA EMERGENCY MNGR
APPOX 200 REPORTS OF DOWNED TREES AND POWERLINES
COUNTYWIDE BETWEEN 915 PM AND 1000 PM. 1 MOBILE HOME WITH
HEAVY DAMAGE...TREE CUT HOME IN HALF. SEVERAL OTHER HOMES
WITH MINOR TO MODERATE DAMAGE ACROSS THE NORTHERN PART OF
THE COUNTY FROM BOONES MILL TO BURNT CHIMNEY AND SMITH
MOUNTAIN LAKE AREAS...DAMAGE ESTIMATES UNKNOWN AT THIS
TIME.
0915 PM TSTM WND DMG BOONES MILL 37.12N 79.95W
06/29/2012 FRANKLIN VA EMERGENCY MNGR
*** 1 FATAL *** TREE FELL ON VFD FIREFIGHTER IN LINE OF
DUTY RESPONDING TO A CALL AND CRUSHED HIM IN HIS
VEHICLE...AGE 54. CRITICALLY INJ...PASSED AWAY JULY 2.
0940 PM TSTM WND DMG MARTINSVILLE CITY 36.68N 79.87W
06/29/2012 CITY OF MARTINSVIL VA EMERGENCY MNGR
400 REPORTS OF TREES AND POWERLINES DOWN ACROSS HENRY
COUNTY AND THE CITY OF MARTINESVILLE. SOME VEHICLES AND
PERSONAL PROPERTY DAMAGED...OVERALL SCOPE OF DAMAGE
UNKNOWN. DAMAGE BEGAN NW PART OF COUNTY AROUND 940 PM AND
CONTINUED UNTIL STORMS EXITED COUNTY AROUND 1015 PM.
10,000 CUSTOMERS WITHOUT POWER AFTER THE EVENT. BETWEEN
3,000 AND 4,000 STILL WITHOUT POWER 3 DAYS LATER.
1000 PM TSTM WND DMG WENTWORTH 36.40N 79.77W
06/29/2012 ROCKINGHAM NC EMERGENCY MNGR
151 REPORTS OF TREES AND POWERLINES DOWN ACROSS THE
COUNTY FROM THUNDERSTORM GUST FRONT WHICH ENTERED THE
COUNTY AT 1000 PM AND EXITED COUNTY AT 1030 PM. 1 TREE
FELL ON A HOUSE IN EDEN.
1000 PM TSTM WND DMG HALIFAX 36.77N 78.93W
06/29/2012 HALIFAX VA 911 CALL CENTER
APPOX. 100 REPORTS OF TREES AND POWERLINES DOWN BETWEEN
1000 PM AND 1050 PM.
1000 PM TSTM WND DMG CHARLOTTE COURT HOUSE 37.05N 78.63W
06/29/2012 CHARLOTTE VA EMERGENCY MNGR
50-75 REPORTS OF DOWNED TREES AND POWERLINES ACROSS THE
COUNTY BETWEEN 1000 PM AND 1050 PM. HARDEST HIT AREA WAS
ASPEN...IN THE WESTERN PART OF THE COUNTY. COUPLE REPORTS
OF TREES ON VEHICLES...1 IN ASPEN AND 1 IN KEYSVILLE.
1003 PM TSTM WND DMG 1 W DANVILLE CITY 36.58N 79.44W
06/29/2012 CITY OF DANVILLE VA EMERGENCY MNGR
*** 1 INJ *** MULTIPLE REPORTS OF LARGE TREES DOWN ALONG
WEST MAIN STREET AND WINDSOR HEIGHTS SUBDIVISION. PERSON
INJURED BY FALLING TREE LIMB...FELL ON PERSONS ARM.
1015 PM TSTM WND DMG YANCEYVILLE 36.41N 79.34W
06/29/2012 CASWELL NC EMERGENCY MNGR
20 REPORTS OF DOWNED TREES ON ROADS AND 2 REPORTS OF
TREES ON VEHICLES PER THUNDERSTORM GUST FRONT WHICH
ENTERED THE COUNTY AT 1015 PM AND EXITED THE COUNTY AT
1045 PM.
&&
11Local storm report, Jul 3, 11:24 AM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 AM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG 3 W STUART 36.64N 80.34W
06/30/2012 PATRICK VA PUBLIC
NUMEROUS LARGE LIMBS DOWN ON ROBYNS ROAD. QUARTER SIZE
HAIL FELL FOR 15 MINUTES DESTROYING TOMATO PLANTS.
&&
HYSELLLocal storm report, Jul 3, 11:41 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1141 AM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM TSTM WND DMG 6 WNW HILLSVILLE 36.80N 80.83W
07/01/2012 CARROLL VA PUBLIC
4 TREES FELL ON 3 CARS.
&&
KMLocal storm report, Jul 3, 11:42 AM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1142 AM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG 5 NE WALNUT COVE 36.34N 80.06W
06/30/2012 STOKES NC PUBLIC
SEVERAL LARGE TREE LIBMS BLOWN DOWN ON LUTHER WILLIAMS
ROAD. NICKEL SIZE HAIL ALSO FELL.
&&
HYSELLSpecial weather statement, Jul 3, 12:24 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1224 PM EDT TUE JUL 3 2012
NCZ001-019-031700-
ASHE NC-WILKES NC-
1224 PM EDT TUE JUL 3 2012
...SCATTERED STRONG THUNDERSTORMS WILL AFFECT ASHE AND WILKES
COUNTIES...
AT 1219 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WILBAR...
MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR WILBAR AROUND 1230 PM...HALLS MILLS AROUND
1240 PM...HALLS MILLS AROUND 1245 PM AND MAPLE SPRINGS AROUND 1255
PM.
LAT...LON 3620 8147 3624 8147 3626 8153 3641 8129
3638 8124 3637 8125 3637 8123 3631 8113
3616 8141Local storm report, Jul 3, 12:33 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1233 PM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND DMG JONESVILLE 36.23N 80.84W
07/02/2012 YADKIN NC EMERGENCY MNGR
SCATTERED REPORTS OF DOWNED TREES ALONG HIGHWAY 67 ACROSS
THE NORTHERN PART OF THE COUNTY BETWEEN 115 AM AND 130
AM. DIME SIZE HAIL ALSO OBSERVED WITH THESE STORMS.
0115 AM TSTM WND DMG FRANCISCO 36.50N 80.37W
07/02/2012 STOKES NC EMERGENCY MNGR
8 REPORTS OF TREES DOWN IN THE NORTHWEST PART OF THE
COUNTY NEAR WESTFIELD AND FRANCISCO.
1000 PM TSTM WND DMG SANDY RIDGE 36.50N 80.12W
06/29/2012 STOKES NC EMERGENCY MNGR
43 REPORTS OF TREES AND POWERLINES DOWN ACROSS THE COUNTY
FROM THUNDERSTORM GUST FRONT WHICH CROSSED THE COUNTY
BETWEEN 1000 AND 1030 PM. HEAVIEST DAMAGE WAS IN THE
NORTHEAST PART OF THE COUNTY NEAR SANDY RIDGE.
0945 PM TSTM WND DMG 6 E STUART 36.63N 80.18W
06/29/2012 PATRICK VA 911 CALL CENTER
150 TO 175 CALLS OF TREES AND POWERLINES DOWN ACROSS THE
COUNTY FROM A THUNDERSTORM GUST FRONT WHICH MOVED ACROSS
THE COUNTY BETWEEN 930 AND 1000 PM. TREE FELL ON HOUSE
CAUSING 20-30K IN DAMAGE IN PATRICK SPRINGS. A TREE ALSO
FELL ON A CABIN CAUSING 5-10K IN DAMAGE.
0945 PM TSTM WND DMG STUART 36.63N 80.28W
06/30/2012 PATRICK VA 911 CALL CENTER
50 REPORTS OF TREES DOWN AND POWERLINES DOWN ACROSS THE
SOUTHERN PART OF THE COUNTY...ALONG AND SOUTH OF HIGHWAY
58 FROM STORMS WHICH PERSISTED OVER THE AREA FROM 815 TO
1030 PM.
&&
11The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 12:24 PM EDT | Special Weather Statement | RNK | Wilkes | 36 min |
| Jul 3, 1:04 PM EDT | Areal Flood Advisory | RNK | Ashe, Wilkes | 3 hr |
| Jul 3, 1:17 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes | 58 min |
| Jul 3, 1:21 PM EDT | Flash Flood Warning | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes | 5 hr |
| Jul 3, 1:49 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 56 min |
| Jul 3, 2:38 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 53 min |
| Jul 3, 3:10 PM EDT | Special Weather Statement | RNK | Yadkin | 35 min |
| Jul 3, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 66 min |
| Jul 3, 4:15 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 42 min |
| Jul 3, 4:19 PM EDT | Special Weather Statement | RNK | Ashe | 26 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.